Defining the Risk Factors After ART Switch
Switching to an antiretroviral therapy (ART) based on an integrase strand transfer inhibitor (INSTI) may lead to greater-than-expected weight gain, according to a new study presented at the Conference on Retroviruses and Opportunistic Infections.
Lead author Dr Jordan E. Lake, from the University of Texas Health Science Center Houston, presented her team’s findings on March 6.
While weight gain occurs after ART initiation with all modern regimens, the researchers sought to determine whether INSTI-based ART is associated with excess weight gain. To assess the relationship, the researchers measured weight gain following the switch to an INSTI-based ART among AIDS Clinical Trials Group (ACTG) participants in ACTG protocols A5001 and A5322.
The participants had all switched to an INSTI between 1997 to 2017 and had HIV-1 RNA levels of less than 200 copies/mL at the time of switch. The median age at switch was 50 years, a CD4+ T cell count of 511 cells/μL, and a body mass index (BMI) of 26.4 kg/m2.
In all, 972 participants switched to an INSTI at a median 7.8 years after parent trial entry; 539 switched to raltegravir, 222 to switched to elvitegravir, and 211 switched to dolutegravir.
Of all the participants, 691 had suppressed HIV-1 RNA at the time of switch.
Among participants with suppressed HIV-1 RNA at the time of switch, women, African Americans, and those aged 60 years or older had significantly greater weight gain in the 2 years following the switch to an INSTI compared with in the 2 years prior to the switch.
Being aged 60 years or older and having a BMI of 30 kg/m2 or higher were associated with greater weight gain among women, while being aged 60 years or older was the greatest risk factor for weight gain among men.
Annual weight gain was also greater among participants who had switched to dolutegravir than those who had switched to elvitegravir or raltegravir.
“When compared to pre-switch weight changes on stable suppressive ART and given concomitant increases in waist circumference, these data suggest increases in weight/fat mass greater than expected for age.,” the researchers concluded. “The cardiometabolic implications of increased weight gain following switch to INSTI need to be established.”
Lake JE, Wu K, Erlandson KM, et al. Risk factors for excess weight gain following switch to integrase inhibitor–based ART. Paper presented at: Conference on Retroviruses and Opportunistic Infections; March 4-7, 2019; Seattle, WA. http://www.croiconference.org/sessions/risk-factors-excess-weight-gain-following-switch-integrase-inhibitor%E2%80%93based-art. Accessed March 7, 2019.